Winter Storm, McHenry
- When
- January 27, 10:30 PM CST to January 28, 9:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
Heavy snow fell across much of northern Illinois starting during the evening of January 27th and continuing through the morning of January 28th. A 75 year old male was struck by a plow truck while snow blowing in Lake County, Illinois and died.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow fell across much of northern Illinois starting during the evening of January 27th and continuing through the morning of January 28th. A 75 year old male was struck by a plow truck while snow blowing in Lake County, Illinois and died. Storm total snowfall amounts included 7.3 inches 2 miles north of Waukegan; 7.0 inches 1.6 miles west of Gurnee; 6.0 inches near Algonquin and 5.8 inches 5 miles northwest of Woodstock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 27, 9:01 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
901 PM CST Sun Jan 27 2019
.UPDATE...
901 PM CST
Winter storm continues to take shape to our northwest this
evening. Latest guidance continues to support a several hour
period of heavy snow across the area last tonight and very early
Monday morning, with snowfall rates of an inch or more per hour
likely especially across far northern Illinois. Had considered
adding another tier of counties to the Winter Storm Warning along
the I-88 corridor, though 00Z runs of the HRRR/NAM and 3km WRF all
appear to support going headline delineation with respect to
expected snowfall amounts. Main message continues to be that
several inches of snow will come at bad time for Monday morning
commuters, and that the morning rush will likely be significantly
impacted especially north of I88.
Evening GOES-16 water vapor imagery depicts a vigorous mid-level
short wave trough digging southeast across the northern Plains.
Strong surface pressure falls, in excess of 4 mb per 3 hours, were
developing downstream into the mid/upper Mississippi Valley in
response to strong low level warm advection and height falls. This
in turn was resulting in an expanding precipitation shield across
much of Minnesota and Iowa, and into western parts of Wisconsin
and Illinois. Model guidance has locked into a solution which
takes the track of the surface low southeast into central Iowa
through midnight, then eastward across far northern Illinois near
the Wisconsin border through Monday morning. This low track would
typically not favor heavy 6+ inch snowfall amounts for northern
IL. However, very strong baroclinicity and dynamics with this
system in addition to the initial southeasterly propagation of the
storm support a period of impressive snowfall rates across
northern IL. In addition, presence of cold arctic air mass will
also likely support higher than usual snow/liquid ratios during
the period of strong isentropic ascent from around midnight
through sunrise. Overall, tweaked QPF amounts and snow ratios
slightly, though basically am maintaining the same forecast
snowfall amounts ranging from 1-3 inches across the southern
couple tiers of counties to 6 to 9 inches across far northern IL
closer to the Wisconsin border.
The heaviest snow should be winding down as the morning rush hour
begins, with intensity tapering of from sunrise through mid-
morning. Mid-level dry slot develops which will likely result in a
period of mixed light snow or drizzle. Surface temps, which will
rise through the night and into Monday morning, will bring temps
slightly above freezing across the east/southeast parts of the cwa
for a time, though temps will then fall as the low and cold front
move east of the area by early afternoon. This will result in the
potential for a period of light freezing drizzle before cold
advection cools the column enough for any lingering precip to
change back over to light snow/flurries. Winds gusting 30-35 mph
initially from the south in the morning, and then from the west-
northwest in the afternoon, will likely cause some blowing and
drifting of snow especially in open areas. Temperatures will fall
into the teens and lower 20s behind the departing system in the
afternoon, with wind chills dipping toward zero by nightfall.
Ratzer
&&
.SHORT TERM...
152 PM CST
Through Monday night...
The forecast continues to focus on the period of heavy snow
expected across northern IL and portions of northwestern IN
tonight into early Monday morning. Overall, amounts have been
increased a bit due to southward trend in the guidance. However,
the only change at this time to the headlines was to include Ogle
county in the warning.
The clipper system expected to shift across northern IL Monday
morning is now shifting southeastward across far southeastern
Saskatchewan. Ahead of this feature snow has broken out across the
Dakotas in association with a strong band of frontogenesis
developing along a pretty stout 850-500mb baroclinic zone.
The expectation continues to be that this area of snow will
continue to develop to the southeast, eventually onsetting into
north central IL early to mid evening, then over the Chicago area
by midnight.
Overall, there is some very impressive ingredients coming together
to support a 6 to 8 hour period of heavy snow across portions of
the area tonight. First and foremost, very strong isentropic
upglide is expected across the area overnight as around 50 kt
southwesterly winds develop orthogonal to the isobaric surfaces.
This will be complimented by some quiet impressive moisture, which
is noted by mixing ratios around 3.0 g/kg on the 280-290 theta
surfaces. It appears that periods of heavy snow overnight will
produce periods of 1 to perhaps 1.5 inches per hour, especially
over far northern IL. This timeframe looks to be roughly from
around midnight through 6 am Monday morning, when all of the
dynamics with this system will be coming together. This includes
what appears to be a strong band of 850-700 mb frontogenesis
setting up across southern WI and into far northern IL during the
overnight hours. Given that this will coincide with the timing of
the best larger scale forcing for ascent from the parent mid-
level impulse periods of heavy snow will be likely. Blowing snow
is also expected overnight as south winds increase and becoming
gusty. This will likely add to reduced visibilities in the heavy
snow.
While this heavy snow is cause for some concern for the advisory
area, especially north of I-80, it does appear that snow amounts
will be limited somewhat by the quick nature of the system. Given
that this should be a wetter snow than the recent events, snow
ratios should be closer to 12 to 1. As such, while it is possible
that some areas in the advisory area end up with around, or just
above 6" we have opted to hold with a high end winter weather
advisory, given the the main weather message has not changed.
Regardless of the headline, expect some significant impacts to the
morning rush in and around the Chicago and Rockford areas.
The heaviest snowfall should be winding down across northeastern
IL and northwestern IN during the early to mid morning hours as
mid-level dry slot punches in over the area. As this occurs, it
is possible that a period of drizzle, and or freezing drizzle
could develop for a few hours during the late morning and early
afternoon. Given surface temperatures should be around, or just
above freezing for a short period Monday, the freezing aspects
could be limited, though the cold ground could over come this.
Finally, Monday afternoon and into the evening the colder air will
coming rushing back in over the area on the back side of the
surface low. As this occurs, we could see some additional light
snow or flurries Monday afternoon and evening. It does appear that
additional accumulations will be very light. Otherwise, expect
bitterly cold conditions to return to the area Monday night.
The current headlines run through 6 pm Monday evening. This could
end up being too long, with the primary impacts likely to be
through mid day Monday. We thought about trimming the time of the
headline, but in coordination with neighboring offices, and due to
uncertainties on the extent of blowing snow later in the day with
the onset of the stronger northwest winds, we have opted to
continue with the current timing.
KJB
&&
.LONG TERM...
135 PM CST
Tuesday through Sunday...
Record breaking and potentially historic intense cold outbreak
still on target for midweek. Biggest change to the forecast has
been to continue to trend shorter with the duration of the
intense cold allowing for a sooner moderation trend.
My preferred model blend for temps during this intense cold
outbreak was GEM, NAM, and ECMWF 2m as all 3 of these models are
generally in the same ballpark temp-wise. The GFS and the
experimental GFS-FV3 are both in a entirely different ballpark
down the street with 2m temps substantially colder and in some
cases 10F+ colder than all time records. Not quite sure why GFS
and its upgraded version are such significant outliers, but
didn't see any good reason to jump on the GFS temp train. As a nod
to the GFS, did slightly nudge the preferred model blend temps
downward a hair. Current official forecast now has both Rockford
and Chicago tying or breaking their all time record cold high
temps Wednesday and Rockford tying the all-time record low temp
potentially both Wednesday and Thursday.
Latest medium range guidance continues the trend of a faster
moderating trend and exit of this lobe of record cold air.
Blended model guidance continues the trend of increasing temps
heading into the weekend and this trend appear on target if not
too cold still. In fact, by Sunday and into next week it now
appears that major change in the upper level pattern could result
in a flip to solidly above average temps by early next week.
Obviously a lot is subject to change in guidance that far out, but
certainly does appear to be some light at the end of the tunnel.
- Izzi
&&
.CLIMATE...
Here are the record lows and record cold highs for next week's
cold...
Tue Jan 29 Wed Jan 30 Thu Jan 31
Chicago
Record Low -16 (1966) -15 (1966) -12 (1985)
Record Low Max -6 (1966) 3 (1966) 1 (1971)
Rockford
Record Low -20 (1966) -19 (1966) -18 (1966)
Record Low Max -9 (1966) -3 (1951) -3 (1996)
Chicago
All Time Record Low: -27 (Jan 20, 1985)
All Time Record Low Max: -11 (Jan 18, 1994 & Dec 24, 1983)
Rockford
All Time Record Low: -27 (Jan 10, 1982)
All Time Record Low Max: -14 (Jan 18, 1994 & Jan 6, 1912)
&&
.AVIATION...
For the 00Z TAFs...
540 PM...Primary forecast concern is a period of heavy snow early
Monday morning. Additional forecast concerns include...
Low level wind shear late this evening through Monday morning.
Strong gusty southeast winds shifting southwest Monday morning.
Blowing snow through mid morning Monday.
Possible freezing drizzle mid/late Monday morning.
Models are trending a tad further south with the track of this
system and have trended lower with visibility forecasts for a 3-5
hour period early Monday morning when a period of heavy snow is
expected. Where snow is occurring currently...northwest IA/
Southwest MN/northeast SD...prevailing visibilities are in the
1/4sm to 1/2sm range and there should be little change to these
visibilities as the snow spreads across the terminals. Snowfall
rates during the heaviest snow will likely be around 1 inch per
hour...possibly higher for an hour or two during peak snowfall.
While start/end times may need some minor tweaking...overall no
significant changes to either with this forecast. Snow should be
diminishing by 12z for the Chicago area terminals. Confidence for
how warm air temps rise Monday morning is low but currently
expected to reach above freezing for several hours...thus
maintained prevailing drizzle mention for now. However...if air
temps do not reach 32 degrees...then freezing drizzle will be
possible. But by early afternoon...this threat should diminish
with flurries possible for the remainder of the period.
Light westerly winds currently across the Chicago terminals will
shift southeasterly in the next 1-2 hours with speeds/gusts slowly
increasing this evening with speeds 13-18kt overnight with gusts
in the mid 20kt range. These winds will eventually shift to the
south/southwest Monday morning...though exact timing is a bit
uncertain...but by mid morning. Winds will shift to the northwest
by early Monday afternoon as a cold front moves across the area
with gusts into the mid 20kt range for the rest of the period. Low
level winds rapidly increase this evening and remain in the
45-50kt range through Monday morning...starting first from the
south/southeast then shifting more southwesterly.
The snow is expected to be dry to start and then gradually become
more average to possibly a bit wet as it ends. The strong winds
should produce at least low drifting snow and likely some blowing
snow. As the snow tapers off and especially if some drizzle
materializes...the threat of blowing snow should end with low
confidence regarding low drifting snow. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ008 until 6 PM Monday.
Winter Storm Warning...ILZ005-ILZ006 until 6 PM Monday.
Winter Weather Advisory...ILZ012-ILZ013-ILZ014-ILZ020-ILZ021-
ILZ022 until 6 PM Monday.
Winter Weather Advisory...ILZ010-ILZ011-ILZ019 until 6 PM Monday.
IN...Winter Weather Advisory...INZ001-INZ002 until 6 PM Monday.
LM...Small Craft Advisory...nearshore waters
until 6 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 355 PM CST Sun Jan 27 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 355 PM CST Sun Jan 27 2019 /455 PM EST Sun Jan 27 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Excessive cold Risk. Limited Non thunderstorm wind Risk. Significant Snow Risk. DISCUSSION... A quick moving winter storm will enter the area and bring a period of heavy snow overnight. Snow accumulations of 6 to 9 inches are expected over far northern IL. Farther south to the I-80 corridor, totals of 3 to 7 inches are expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Elevated Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Limited Ice Accumulation Risk. Limited Snow Risk. Tuesday through Thursday... Extreme Excessive Cold Risk. Friday... Limited Excessive Cold Risk. DISCUSSION: Heavy snow will diminish early Monday morning but a mixture of light snow and drizzle or freezing drizzle is expected to continue through Monday afternoon. Potentially life threatening cold temperatures are expected by midweek, especially from late Tuesday through early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-282200- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 355 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Wednesday... Hazardous conditions for small craft are likely. Significant Freezing Spray Risk Thursday... Significant Freezing Spray Risk KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Lake | 2019-01-27 | 75 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802737, 802738.